Alert archive / West Virginia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 104, NWS Charleston, WV

July 22, 20205 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jul 22, 2020, 5:18 PM EDT for 5 counties in West Virginia. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2020, 5:18 PM EDT (21:18 UTC)
Expired
Jul 22, 2020, 6:00 PM EDT
In force
42 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV

The radar

The Charleston,WV radar (KRLX), 28 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 5:31 PM EDTTSTM WND DMG2 Wnw Milton, WVPOWER LINES TAKEN DOWN FROM STORM.
Jul 22, 5:51 PM EDTTSTM WND DMG1 N Nitro, WVTREES DOWN ON 40TH ST IN NITRO.
Jul 22, 5:55 PM EDTTSTM WND DMG1 S Saint Albans, WVTREE DOWN ON OBSERVATORY DRIVE. TREE ALSO DOWN ON CITY PARK DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WUUS51 KRLX 222118
SVRRLX
WVC011-039-043-053-079-222200-
/O.NEW.KRLX.SV.W.0104.200722T2118Z-200722T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
518 PM EDT Wed Jul 22 2020

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southern Mason County in western West Virginia...
  Eastern Cabell County in central West Virginia...
  Putnam County in western West Virginia...
  West central Kanawha County in central West Virginia...
  Northern Lincoln County in central West Virginia...

* Until 600 PM EDT.

* At 517 PM EDT, a severe thunderstorm was located over Ona, or 8
  miles east of Proctorville, moving east at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Nitro, Winfield, Hamlin, Jefferson, South Charleston, St. Albans,
  Dunbar, Hurricane, Milton, Eleanor, Poca, Cross Lanes, Culloden,
  Alum Creek, Institute, Tornado, Teays Valley, West Hamlin, Bancroft
  and Salt Rock.

This includes the following highways...
 Interstate 64 in West Virginia between mile markers 23 and 52.
 Route 119 between mile markers 70 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3826 8223 3854 8219 3858 8176 3827 8173
TIME...MOT...LOC 2117Z 266DEG 23KT 3843 8223 

HAIL...<.75IN
WIND...60MPH
 
$$

22

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:48 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 2:48 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
248 PM EDT Wed Jul 22 2020

.SYNOPSIS...
A cold front enhances the chance for strong, heavy showers and
thunderstorms through Thursday, before pushing through Thursday
night and Friday. Slightly drier weather for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 240 PM Wednesday...

An upper level trough moving through the Ohio Valley region has
been pushing several waves of convection across the area today.
The first of these waves, has already exited to our east and
currently the second wave is approaching the western edge of the
CWA. This should bring another round of scattered showers and
storms into the area through the evening. A few of the stronger
storms may be accompanied by strong to severe wind gusts.

Moisture remains fairly high and precipitable water values are
in the 1.5-2" range. This indicates heavy rainfall may be
possible with any convection this afternoon/evening and along
the eastern half of the CWA there is a risk of excessive
rainfall.

On Thursday, the upper level trough will bring a front in to
the area bringing another opportunity for showers and storms to
develop during the day. These storms could bring more heavy
rains and a few storms could become severe. Convection should
begin to decrease during the evening as cooling begins.

During the day tomorrow, temperatures should reach highs in the
80s throughout the lowlands and upper 60s-70s in the higher
elevations.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 248 PM Wednesday...

Surface front will continue to reside over the region through
the short term but it will become less well defined with upper
level ridging starting to build in from the west. The net result
will be a continuation of showers/storms but they will become
less numerous through time with a drier airmass trying to advect
in from the northwest by Friday afternoon and night.

Temperatures will remain very warm despite the attempt of an
airmass change with highs on Friday likely warming back into the
upper 80s to near 90 in the lowlands. Dewpoints will likely
lower into the mid 60s allowing for a relatively comfortable
night Friday night. In fact, Friday night looks like a good
night for dense fog development with temperatures falling
several degrees below river/lake temps after the recent warm
weather so decided to go ahead and add in some patchy dense fog
wording into the forecast.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 248 PM Wednesday...

High pressure appears poised to build into the region briefly
over the weekend. Still enough moisture hanging around with a
weakness in the ridge to our east so an isolated mountain
shower/storm will be possible each afternoon, but most locations
should remain dry Saturday and Sunday. Temperatures will be
forecast to rebound back into the 90s in the lowlands but
dewpoints stay in the 60s keeping afternoon heat indices
manageable.

Models are in good agreement in shunting the ridge back to our
west for early next week as another longwave trough digs into
the Great Lakes and Northeast. This will force another surface
front southward into the region renewing thunderstorms chances
Monday through Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 205 PM Wednesday...

Have seen a bit of a decrease in convection this afternoon,
but, by evening, another round of showers should move through
the area. For now, have coded VCTS into the TAFS though this may
need to be amended later on.

MVFR in the mountains should gradually improve over the next
couple of hours and VFR is generally expected to dominate the
TAF period. However, convection moving through the area could
briefly lead to degraded conditions.

Sustained winds should remain in the 5-10kt range though it is
possible for strong gusts to occur during storms this
afternoon/evening.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

ALTERNATE SCENARIOS: Thunderstorm coverage/timing may vary from
the forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ABE/JLB
NEAR TERM...JLB
SHORT TERM...ABE
LONG TERM...ABE
AVIATION...JLB
Hazardous weather outlook, Jul 22, 2:26 PM EDT, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
226 PM EDT Wed Jul 22 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-231830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
226 PM EDT Wed Jul 22 2020

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

An isolated severe thunderstorm is possible this afternoon and
evening. Damaging winds would be the primary threat from any severe
thunderstorm. There is also a threat for excessive rainfall which
could lead to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An isolated severe thunderstorm is possible Thursday afternoon and
evening. Damaging winds would be the primary threat from any severe
thunderstorm. There is also a threat for excessive rainfall which
could lead to localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE

In the hours before

Special weather statement, Jul 22, 11:53 AM EDT, 5 hours 25 minutes before
Special Weather Statement
National Weather Service Charleston WV
1153 AM EDT Wed Jul 22 2020

WVZ040-525-526-221630-
Barbour-Northwest Randolph-Southeast Randolph-
1153 AM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RANDOLPH AND
SOUTHEASTERN BARBOUR COUNTIES...

At 1152 AM EDT, a strong thunderstorm was located over Elkins, moving
east at 35 mph.

Winds up to 40 mph are possible with this storm.

Locations impacted include...
Elkins, Belington, Dailey, Beverly, Junior, Womelsdorf (Coalton),
Montrose, Harman, Pheasant Run, Dryfork, Glady, Bowden and Kerens.

This includes Route 33 between mile markers 31 and 35.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3893 7946 3890 7945 3889 7948 3889 7952
      3887 7951 3884 7954 3883 7952 3882 7953
      3878 8001 3899 8001 3908 7978 3904 7978
      3904 7977 3897 7951 3898 7948 3897 7944
      3893 7942
TIME...MOT...LOC 1552Z 250DEG 29KT 3893 7989

ABE
Special weather statement, Jul 22, 12:26 PM EDT, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Charleston WV
1226 PM EDT Wed Jul 22 2020

WVZ032-040-221715-
Barbour-Taylor-
1226 PM EDT Wed Jul 22 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND BARBOUR
COUNTIES...

At 1225 PM EDT, a strong thunderstorm was located near Philippi,
moving northeast at 25 mph.

Winds up to 40 mph and pea size hail are possible with this storm.

Locations impacted include...
Grafton, Philippi, Flemington, Moatsville, Tygart Lake State Park,
Volga, Thornton, Knottsville, Galloway and Nestorville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3921 7981 3920 7983 3913 7984 3911 7982
      3904 8013 3918 8022 3924 8016 3925 8017
      3939 7990 3930 7989 3929 7986 3924 7985
      3923 7981
TIME...MOT...LOC 1625Z 243DEG 23KT 3917 8011

ABE
Special weather statement, Jul 22, 3:35 PM EDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
335 PM EDT Wed Jul 22 2020

KYZ101>103-OHZ083>087-222000-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-
335 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BOYD...
GREENUP...CENTRAL CARTER...WEST CENTRAL MEIGS...NORTHWESTERN
GALLIA...JACKSON...SOUTHERN VINTON AND NORTHWESTERN LAWRENCE
COUNTIES...

At 334 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Jackson to near Head of
Grassy. Movement was southeast at 20 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Portsmouth, Ironton, Jackson, Wellston, Grayson, Olive Hill, Oak
Hill, Lake Vesuvius, Carter Caves State Park, New Boston, Greenup,
Denton, Gesling, Greenbo Lake, Oldtown, Load, Letitia, Princess,
Naples and Rush.

This includes Interstate 64 in Kentucky between mile markers 155 and
182.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3834 8323 3842 8324 3849 8319 3859 8307
      3873 8303 3876 8289 3858 8284 3860 8274
      3861 8274 3868 8276 3868 8270 3883 8265
      3886 8276 3894 8275 3895 8281 3912 8279
      3921 8272 3915 8224 3826 8283 3833 8327
TIME...MOT...LOC 1934Z 305DEG 38KT 3917 8271 3839 8335

22
Special weather statement, Jul 22, 4:02 PM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
402 PM EDT Wed Jul 22 2020

KYZ101>103-OHZ083>087-222030-
Boyd-Greenup-Carter-Jackson-Meigs-Gallia-Lawrence-Vinton-
402 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BOYD...
GREENUP...CARTER...WEST CENTRAL MEIGS...NORTHWESTERN GALLIA...
JACKSON...SOUTH CENTRAL VINTON AND CENTRAL LAWRENCE COUNTIES...

At 402 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jackson to near Haldeman. Movement
was east at 25 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Ashland, Portsmouth, Ironton, Jackson, Wellston, Grayson, Coal Grove,
Olive Hill, Oak Hill, Rio Grande, Rutland, Cannonsburg, Lake
Vesuvius, Carter Caves State Park, New Boston, Greenup, Coalton,
Denton, Gesling and Greenbo Lake.

This includes Interstate 64 in Kentucky between mile markers 151 and
185.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3833 8332 3834 8323 3843 8323 3859 8307
      3873 8303 3876 8289 3858 8284 3860 8274
      3868 8276 3868 8270 3885 8265 3886 8276
      3894 8275 3895 8280 3897 8281 3912 8271
      3904 8208 3819 8287 3831 8334
TIME...MOT...LOC 2002Z 323DEG 58KT 3907 8260 3831 8327

22
Special weather statement, Jul 22, 4:35 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
435 PM EDT Wed Jul 22 2020

KYZ101>103-105-OHZ083>087-WVZ005>008-222100-
Boyd-Lawrence-Greenup-Carter-Jackson-Lawrence-Vinton-Meigs-Gallia-
Wayne-Jackson-Mason-Cabell-
435 PM EDT Wed Jul 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN
GREENUP...EAST CENTRAL CARTER...NORTHEASTERN LAWRENCE...MEIGS...
LAWRENCE...GALLIA...SOUTHEASTERN JACKSON...SOUTHEASTERN VINTON...
NORTHWESTERN JACKSON...NORTHWESTERN WAYNE...MASON AND CENTRAL CABELL
COUNTIES...

At 435 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Albany to near Grayson. Movement
was east at 25 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Huntington, Ashland, Ironton, Point Pleasant, Grayson, Gallipolis,
Louisa, Coal Grove, Pomeroy, Wayne, Rio Grande, Chesapeake, Racine,
Proctorville, Rutland, Beech Fork State Park, Cannonsburg, Lake
Vesuvius, Forked Run State Park and Barboursville.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 172 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3922 8228 3920 8227 3917 8183 3908 8173
      3809 8255 3830 8297
TIME...MOT...LOC 2035Z 301DEG 49KT 3916 8222 3834 8287

22

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 11:53 AM EDTSpecial Weather StatementRLXRandolph37 min
Jul 22, 12:26 PM EDTSpecial Weather StatementRLXBarbour49 min
Jul 22, 4:35 PM EDTSpecial Weather StatementRLXMason25 min
Jul 22, 4:58 PM EDTSevere Thunderstorm WarningRLXCabell, Lincoln, Wayne47 min
Jul 22, 5:59 PM EDTSpecial Weather StatementRLXKanawha31 min
Jul 22, 6:09 PM EDTSevere Thunderstorm WarningRLXBoone, Kanawha, Lincoln, Putnam, Roane40 min
Jul 22, 6:43 PM EDTSpecial Weather StatementRLXFayette32 min
Jul 22, 7:03 PM EDTSpecial Weather StatementRLXBraxton, Calhoun, Gilmer27 min
Jul 22, 7:22 PM EDTSpecial Weather StatementRLXNicholas23 min
Jul 22, 7:42 PM EDTSpecial Weather StatementRLXBraxton33 min
Jul 22, 7:47 PM EDTSevere Thunderstorm WarningRLXBraxton, Lewis, Randolph, Upshur, Webster43 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.